BIT Numerical Mathematics

, Volume 18, Issue 4, pp 490–492 | Cite as

Minimax approximation by rational fractions of the inverse polynomial type

  • David G. Carta
Scientific Notes


Rational fractions of the formR(x)/(c1 +c2x +c3x2 + ...) r are useful for approximating decay type functions over infinite and semi-infinite domains. A procedure is given which produces the optimal coefficients with no more effort than for linear approximations. No initial guess is needed for the values of the coefficients nor for the maximum error of approximation.


Computational Mathematic Linear Approximation Initial Guess Maximum Error Rational Fraction 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    C. Hastings,Approximations for Digital Computers, Princeton University Press, Princeton, New Jersey, 1955.Google Scholar
  2. 2.
    P. Rabinowitz,Applications of Linear Programming to Numerical Analysis, SIAM Rev., Vol. 10, No. 2, April 1968, pp. 121–159.Google Scholar
  3. 3.
    K. Appel,Rational Approximations of Decay-Type Functions, BIT, Vol. 2, 1962, pp. 69–75.Google Scholar
  4. 4.
    I. Barrodale and J. C. Mason,Two Simple Algorithms for Discrete Rational Approximation, Math. of Comp., Vol. 24, No. 112, Oct. 1970, pp. 877–891.Google Scholar

Copyright information

© BIT Foundations 1978

Authors and Affiliations

  • David G. Carta
    • 1
  1. 1.Jet Propulsion LaboratoryCalifornia Institute of TechnologyPasadena

Personalised recommendations